Alert archive / West Virginia / Flash Flood Warnings in 2020

Flash Flood Warning 14, NWS Charleston, WV

June 4, 2020Wood County, West Virginia; Washington County, Ohio

NWS Charleston, WV issued this flash flood warning at Jun 4, 2020, 5:51 PM EDT for Wood County, West Virginia; Washington County, Ohio. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2020, 5:51 PM EDT (21:51 UTC)
Expired
Jun 4, 2020, 9:00 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Washington County, OH, Wood County, WV

The radar

The Charleston,WV radar (KRLX), 119 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 6:32 PM EDTFLASH FLOODRolling Hills, WVVIDEO OF SIGNIFICANT FAST MOVING WATER ACROSS LONG STRETCH OF BURNT HOUSE ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

168 
WGUS51 KRLX 042151
FFWRLX
OHC167-WVC107-050100-
/O.NEW.KRLX.FF.W.0014.200604T2151Z-200605T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
551 PM EDT Thu Jun 4 2020

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Central Washington County in southeastern Ohio...
  North Central Wood County in northwestern West Virginia...

* Until 900 PM EDT.

* At 551 PM EDT, gauge reports indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Gauges.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Parkersburg, Marietta, Vienna, Williamstown, Boaz and North Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, when you can do so safely. You may 
also report severe weather by posting your report to the Charleston 
West Virginia National Weather Service Facebook Page, or by using 
the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3935 8156 3939 8153 3942 8146 3943 8141
      3929 8137 3931 8156

FLASH FLOOD...GAUGE INDICATED

$$

MEK
2 follow-up statements
593 
WGUS71 KRLX 042344
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
744 PM EDT Thu Jun 4 2020

OHC167-WVC107-050100-
/O.CON.KRLX.FF.W.0014.000000T0000Z-200605T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington OH-Wood WV-
744 PM EDT Thu Jun 4 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING 
FOR CENTRAL WASHINGTON AND NORTH CENTRAL WOOD COUNTIES...

At 744 PM EDT, Gauge reports indicated thunderstorms producing heavy 
rain across the warned area. Between 2 to 3 inches of rain have 
fallen. Flash flooding is expected to continue.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Gauges.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
Parkersburg, Marietta, Vienna, Williamstown, Boaz and North Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, when you can do so safely. You may 
also report severe weather by posting your report to the Charleston 
West Virginia National Weather Service Facebook Page, or by using 
the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3935 8156 3939 8153 3942 8146 3943 8141
      3929 8137 3931 8156

FLASH FLOOD...GAUGE INDICATED

$$

RG
857 
WGUS71 KRLX 050054
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
854 PM EDT Thu Jun 4 2020

OHC167-WVC107-050104-
/O.EXP.KRLX.FF.W.0014.000000T0000Z-200605T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington OH-Wood WV-
854 PM EDT Thu Jun 4 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 9 PM EDT THIS EVENING FOR 
CENTRAL WASHINGTON AND NORTH CENTRAL WOOD COUNTIES...

Flooding is beginning to recede and therefore, the Flash Flood 
Warning is being allowed to expire. Motorists should still exercise 
extreme caution and be prepared for water or debris on roadways. 
Please continue to heed remaining road closures.

LAT...LON 3935 8156 3939 8153 3942 8146 3943 8141
      3929 8137 3931 8156

$$

RG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 5:29 PM EDT, 22 minutes earlier.

Area forecast discussion, Jun 4, 5:29 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
529 PM EDT Thu Jun 4 2020

.SYNOPSIS...
Unsettled with storm chances lingering through Saturday prior to
a cold front passage. High pressure brings dry weather Sunday
through Tuesday.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
As of 528 PM Thursday...

Removed several counties from the Severe Thunderstorm Watch
behind the line in Ohio.

As of 210 PM Thursday...

Showers and thunderstorms begin to make their way into the
area, the main line of storms entering into the northwestern
part of the area. Scattered thunderstorms are also beginning to
pop up throughout the area as well. Some storms may be severe
with damaging winds and large hail for the primary threats.
There is currently a Severe Thunderstorm Watch issued for this
afternoon/evening for a few counties in southeast Ohio. Heavy
downpours associated with these storms may cause flooding/water
issues, particularly in the northern half of the area which
received precipitation last night from the slow moving cold
front that had moved through the area. Showers and thunderstorms
should dissipate tonight, likely leaving a small break before
precipitation, associated with a low pressure system moving into
the area from the west, begins again sometime Friday morning.
Forecast precipitation amounts with the first system should be
around 1/4 inches to 3/4 inches across the area, again, possibly
causing water issues, particularly where the ground is
saturated from previous rainfall.

Temperatures tonight should be around the mid 60s in the
lowlands and upper 50s to lower 60s in the mountains.
Friday's temperatures should be in the low to mid 80s for the
lowlands and high 60s to high 70s in the higher elevations.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH SUNDAY NIGHT/...
As of 225 PM Thursday...

The period remains active with as a nearly stationary frontal
boundary continues over the area serving as a focus of
convection through 03Z Saturday.

A broad high pressure system builds from the Great Lakes region
south across the OH Valley and WV early Saturday night. This feature
will push the remnants of the frontal boundary south as a cold
front away from the local area by Sunday morning. Very little
in term of rainfall accumulations can be expected.

This high pressure will provide with dry and warm to hot weather for
the rest of the weekend into the new week.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 225 PM Thursday...

Dry weather conditions persist Monday and Tuesday as the broad high
pressure takes control. Expect weak flow and plenty of sunshine to
raise afternoon temperatures into the well upper 80s. Could see
localized areas in the lowlands reaching the 90 degree mark once
again by Tuesday. Shower and storm return Wednesday with a frontal
passage across the area.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
As of 140 PM Thursday...

Thunderstorms are beginning to develop along the western side
of the region, affecting the more western/central sites, and
within the next few hours, likely affecting all sites. Showers
associated with these storms may begin to affect these sites
within the next few hours as well, with showers and possible
thunderstorms continuing through this evening. MVFR, and
possibly IFR, conditions may occur in heavy showers in
visibilities, and possibly in ceilings. Tonight there should be
a break in showers/thunderstorms, with precipitation starting
up again sometime Friday morning. Some sites may fog late
tonight/early Friday morning depending on when the precipitation
moves out and if skies clear enough. If so, MVFR or IFR
conditions may be possible in fog.

Southwesterly winds begin the period around 5-10KTs, some sites
gusting to around 15KTS. Winds should become relatively light
or calm tonight, picking up again during the day on Friday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...

FORECAST CONFIDENCE: Medium

ALTERNATE SCENARIOS: Afternoon TS coverage will likely vary from
TAF timing with short term amendments required. Fog may or may
not occur at sites late tonight/early Friday morning.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       21   22   23   00   01   02   03   04   05   06   07   08
EDT 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
CRW CONSISTENCY  H    H    H    H    H    M    L    M    H    H    M    M
HTS CONSISTENCY  H    H    H    H    H    M    M    M    M    H    M    M
BKW CONSISTENCY  H    H    H    H    H    M    M    M    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    M    H    H    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    M    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    H

AFTER 00Z SATURDAY...
IFR possible in showers and thunderstorms through Saturday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/CG
NEAR TERM...RPY/CG
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...CG
Hazardous weather outlook, Jun 4, 5:27 PM EDT, 24 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
527 PM EDT Thu Jun 4 2020

OHZ076-085-052130-
Washington-Meigs-
527 PM EDT Thu Jun 4 2020

...SEVERE THUNDERSTORM WATCH 249 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005>011-013>020-024>034-
039-040-515>526-052130-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Gallia-Lawrence OH-
Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-
Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-
Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
527 PM EDT Thu Jun 4 2020

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Tonight.

Thunderstorms are expected into this evening. The primary threat
with these slow moving storms will be locally heavy rainfall. A few
stronger storms may also be able to produce isolated instances of
damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms producing heavy rainfall will be possible Friday
afternoon and Friday evening. There is a marginal risk of
excessive rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-084-052130-
Perry-Morgan-Athens-Vinton-
527 PM EDT Thu Jun 4 2020

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jun 4, 2:39 PM EDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Charleston WV
239 PM EDT Thu Jun 4 2020

OHZ066-041930-
Perry-
239 PM EDT Thu Jun 4 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PERRY COUNTY...

At 238 PM EDT, a strong thunderstorm was located near Hide-A-Way
Hills, or near Lancaster, moving northeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
New Lexington, Somerset, Perry State Forest, Crooksville, Junction
City and Glenford.

LAT...LON 3991 8217 3990 8216 3982 8217 3981 8207
      3974 8208 3962 8238 3974 8236 3974 8241
      3983 8240 3984 8247 3985 8247 3992 8233
TIME...MOT...LOC 1838Z 245DEG 18KT 3969 8252

MEK
Special weather statement, Jun 4, 3:52 PM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Charleston WV
352 PM EDT Thu Jun 4 2020

OHZ067-075-076-042015-
Washington-Athens-Morgan-
352 PM EDT Thu Jun 4 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
WASHINGTON...EASTERN MORGAN AND EAST CENTRAL ATHENS COUNTIES...

At 351 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southwest of Byesville to 7 miles
south of Chesterhill. Movement was northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Marietta, Beverly, Chesterhill, Williamstown, Lowell, Stockport,
Bristol, Macksburg, Lower Salem, Hackney, Fleming, Bartlett and
Devola.

This includes Interstate 77 in Ohio between mile markers 1 and 17.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3975 8164 3967 8164 3966 8159 3959 8158
      3958 8148 3965 8147 3965 8145 3963 8145
      3963 8142 3960 8139 3959 8135 3960 8129
      3961 8128 3960 8128 3940 8138 3940 8142
      3941 8146 3939 8149 3932 8199 3976 8176
TIME...MOT...LOC 1951Z 244DEG 41KT 3987 8162 3939 8191

MEK
Special weather statement, Jun 4, 5:03 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Charleston WV
503 PM EDT Thu Jun 4 2020

OHZ076-WVZ009>011-019-042130-
Washington-Ritchie-Wood-Pleasants-Tyler-
503 PM EDT Thu Jun 4 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WASHINGTON...
PLEASANTS...NORTHWESTERN RITCHIE...WESTERN TYLER AND NORTHEASTERN
WOOD COUNTIES...

At 503 PM EDT, a strong thunderstorm was located near Williamstown,
or near Marietta, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Marietta, St. Marys, Williamstown, Belmont, Boaz, Newport, Matamoras,
Friendly, Willow Island, Maxwell, Schultz, Arvilla, Point Lookout,
New Matamoras, Wick, Waverly and Hebron.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 182 and 186.
 Interstate 77 in Ohio between mile markers 1 and 3.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3954 8104 3955 8102 3932 8094 3925 8143
      3943 8151 3957 8105 3957 8104
TIME...MOT...LOC 2103Z 254DEG 26KT 3937 8137

MEK
Special weather statement, Jun 4, 5:25 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Charleston WV
525 PM EDT Thu Jun 4 2020

OHZ085-WVZ007>009-017-042200-
Meigs-Jackson-Wirt-Mason-Wood-
525 PM EDT Thu Jun 4 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MEIGS...NORTH
CENTRAL MASON...WEST CENTRAL WIRT...NORTHERN JACKSON AND SOUTHWESTERN
WOOD COUNTIES...

At 524 PM EDT, a strong thunderstorm was located over Racine, moving
northeast at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Parkersburg, Pomeroy, Racine, Forked Run State Park, Ravenswood, New
Haven, Mineralwells, Lubeck, Syracuse, Hartford City, Portland,
Belleville, Reedsville, Palestine, Morristown, Rockport and Letart.

This includes Interstate 77 in West Virginia between mile markers 146
and 173.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3886 8192 3903 8201 3926 8154 3901 8139
TIME...MOT...LOC 2124Z 244DEG 31KT 3899 8188

MEK
Local storm report, Jun 4, 5:38 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
538 PM EDT THU JUN 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             NEW HAVEN               38.99N  81.97W
06/04/2020  E0.88 INCH       MASON              WV   TRAINED SPOTTER

            NICKEL SIZE HAIL IN NEW HAVEN.

&&

EVENT NUMBER RLX2000968

RG

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 5:03 PM EDTSpecial Weather StatementRLXPleasants27 min
Jun 4, 5:25 PM EDTSpecial Weather StatementRLXWood35 min
Jun 4, 6:19 PM EDTSpecial Weather StatementRLXRoane26 min
Jun 4, 6:56 PM EDTSpecial Weather StatementRLXKanawha34 min
Jun 4, 7:49 PM EDTSevere Thunderstorm WarningRLXBoone, Fayette, Kanawha41 min
Jun 3, 8:04 PM EDTSpecial Weather StatementRLXAthens26 min
Jun 3, 8:21 PM EDTSpecial Weather StatementRLXAthens114 min
Jun 3, 9:21 PM EDTFlash Flood WarningRLXAthens, Vinton, Washington5 hr
Jun 4, 12:10 AM EDTFlash Flood WarningRLXMeigs3 hr
Jun 4, 2:39 PM EDTSpecial Weather StatementRLXPerry51 min
Jun 4, 3:52 PM EDTSpecial Weather StatementRLXWashington23 min

Nearby

Flash Flood Warnings in West Virginia, 2020Flash Flood Warnings in Ohio, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.